Kansas, 2024Heavy Rain in Kansas, February 3 to 4, 2024
February 3 to 4, 2024 · NWS ICT · 10 events in 7 counties and zones
A strong storm system moved through the region during the night of the 3rd and into the 4th. Many areas of southeast Kansas received 1-2 inches of rain during the night of the 3rd and morning of the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through the region during the night of the 3rd and into the 4th. Many areas of southeast Kansas received 1-2 inches of rain during the night of the 3rd and morning of the 4th. This rain continued into the morning of 5th but was much light only adding 0.14 to 0.5 inches additional rainfall. There was no flooding due to the heavy rain as the ground had been dry for the past month. There were several accidents during this time likely due to the wet conditions, so the rain may have been a contributing factor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 3, 5:30 AM CST, 30 minutes earlier. Its key messages:
- * Widespread rain with embedded thunderstorms through at least Sunday morning. Locally heavy rain may support pockets of minor low-land flooding. * Mostly above normal temperatures the next several days.
Area forecast discussion, Feb 3, 5:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
530 AM CST Sat Feb 3 2024
.KEY MESSAGES...
* Widespread rain with embedded thunderstorms through at least
Sunday morning. Locally heavy rain may support pockets of minor
low-land flooding.
* Mostly above normal temperatures the next several days.
&&
.DISCUSSION...
Issued at 344 AM CST Sat Feb 3 2024
A strong slow-moving storm system coupled with anomalous moisture
for early February standards will support widespread rain through at
least Sunday morning. There may be a bit of a break in the
widespread rain this morning, as a mid-level dry slot approaches
from the west. However, additional forcing will support another
round of widespread rain and embedded thunderstorms filling in this
afternoon and evening, and persisting through Sunday morning.
Instability and lapse rates are rather meager, so we are not
expecting severe weather. However, anomalous precipitable waters in
concert with the strong forcing will support many areas receiving 1-
2 inches, with locally higher amounts. Consequently, areas of minor
low-land flooding are possible, along with modest to sharp rises in
area rivers and streams. Hydrologic ensemble forecasts suggest most
rivers/streams will remain below flood stage, although there is a
chance of minor flooding along the Cow Creek near Hutchinson, and
also the Slate Creek near Wellington.
Once this system passes, anomalous upper ridging building in will
support a return to dry weather Sunday night through Wednesday.
Deepening western CONUS upper troughing will crank up the southerly
winds by Tuesday and Wednesday, as High Plains lee troughing
deepens. Ejecting upper energy per model consensus may support a
quick shot of rain Wednesday night-Thursday. Another system may
bring additional precipitation over the weekend, but uncertainty
remains high that far out. Anomalous thickness in concert with the
southerly flow will support continued above average temperatures
through next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1114 PM CST Fri Feb 2 2024
The main axis of moderate to heavy rainfall has progressed into
the Flint Hills for the time being and was impacting mainly CNU
and SLN. IFR to MVFR conditions are likely to continue at all
sites through the period with more-widespread rainfall returning
this afternoon into the evening with MVFR to IFR VSBY possible
area-wide. Otherwise, winds will gradually shift to the east
through the day with speeds from 10-15kt, gusting up to 25 kt.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...ADK
AVIATION...BMB
Hazardous weather outlook, Feb 3, 4:35 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 AM CST Sat Feb 3 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 AM CST Sat Feb 3 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Widespread rain and embedded thunderstorms will persist across the
region today and tonight. Heavy rainfall may support areas of minor
low-land flooding. Additionally, very small hail may accompany the
strongest storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Continued rain may support localized minor low-land flooding
Sunday.
Strong south winds and above average temperatures may support very
high grassland fire danger by late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Heavy Rain, Cowley
- When
- February 3, 6:00 AM CST to February 4, 6:00 AM CST
- Where
- Cowley County, 0.88 mi SE of Cambridge
- Reported by
- COOP Observer
- Coordinates
- 37.310, -96.660
This is a 24 hour rainfall total of 1.44 inches. There was one accident during this time frame in the county could at least partially be attributed to this event. There was no apparent injury reported.
Heavy Rain, Neosho
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Neosho County, Erie
- Reported by
- COOP Observer
- Coordinates
- 37.570, -95.250
This is a 24 hour rainfall total of 1.45 inches.
Heavy Rain, Montgomery
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Montgomery County, 1.3 mi ENE of Independence
- Reported by
- COOP Observer
- Coordinates
- 37.240, -95.700
This is a 24 hour rainfall total of 1.62 inches. There was one accident which occurred during this time frame that could be partially attributed to this event. No apparent injuries were reported.
Heavy Rain, Montgomery
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Montgomery County, 0.88 mi NE of Coffeyville
- Reported by
- CoCoRaHS
- Coordinates
- 37.040, -95.620
This is a 24 hour rainfall total of 1.40 inches.
Heavy Rain, Labette
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Labette County, 0.69 mi N of Oswego
- Reported by
- COOP Observer
- Coordinates
- 37.180, -95.100
This is a 24 hour rainfall total of 1.50 inches.
Heavy Rain, Elk
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Elk County, Longton
- Reported by
- COOP Observer
- Coordinates
- 37.380, -96.080
This is a 24 hour rainfall total of 1.44 inches.
Heavy Rain, Chautauqua
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Chautauqua County, 1.79 mi WSW of Hale
- Reported by
- COOP Observer
- Coordinates
- 37.220, -96.050
This is a 24 hour rainfall total of 1.65 inches. There was one accident reported in the county during this time frame that could be at least partially attributed to this event. There was no apparent injury reported.
Heavy Rain, Butler
- When
- February 3, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Butler County, 6.02 mi NE of El Dorado Res
- Reported by
- CoCoRaHS
- Coordinates
- 37.930, -96.740
This is a 24 hour rainfall total of 1.53 inches.
Heavy Rain, Butler
- When
- February 3, 9:30 AM CST to February 4, 9:30 AM CST
- Where
- Butler County, 6.72 mi NE of El Dorado Res
- Reported by
- CoCoRaHS
- Coordinates
- 37.950, -96.750
This is a 24 hr rainfall total of 2.15 inches. Heavy rain was noted on radar and there was one accident that could be contributed to the heavy rain. There was no apparent injury reported.
Heavy Rain, Butler
- When
- February 4, 9:13 AM CST
- Where
- Butler County, 2.29 mi WSW of Rosalia
- Reported by
- CoCoRaHS
- Coordinates
- 37.810, -96.660
This is a 24 hour rainfall total 1.49 inches.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in California, February 3 to 4, 20241 death · 1 injured · $80 · 89 kt wind · 26 events
- Damaging Winds and Heavy Rain in American Samoa, February 3, 2024$395,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 202451 kt wind · 18 events
- Strong Wind in Mississippi, February 3, 2024$20,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 20247 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 20246 events
- Heavy Snow and Winter Weather in Idaho, February 3 to 6, 20246 events
- Flash Flooding in Louisiana, February 3, 20246 events
- Winter Storm in Wyoming, February 3 to 4, 20245 events
- High Wind in Texas, February 3, 202456 kt wind · 5 events
- Dense Fog in Montana, February 3, 20242 events
- High Wind in Texas, February 3, 202454 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161873, 1161866, 1161867, 1161868, 1161869, 1161870, 1161871, 1161872, 1161864, 1161865.